Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1426  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  ╗ Next article
  ╗ Previous article 
  ╗ Table of Contents
  
 Resource Links
  ╗  Similar in PUBMED
 ╗  Search Pubmed for
 ╗  Search in Google Scholar for
  ╗  Article in PDF (82 KB)
  ╗  Citation Manager
  ╗  Access Statistics
  ╗  Reader Comments
  ╗  Email Alert *
  ╗  Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed12918    
    Printed266    
    Emailed17    
    PDF Downloaded316    
    Comments [Add]    
    Cited by others 12    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 53  |  Issue : 3  |  Page : 372-373

Acute painful peripheral neuropathy due to metronidazole


Dept. of Neurology St. John's Medical college hospital, Bangalore 560034, India

Date of Acceptance28-Jun-2005

Correspondence Address:
G RK Sarma
Dept. of Neurology St. John's Medical college hospital, Bangalore 560034
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.16955

Rights and Permissions



How to cite this article:
Sarma G R, Kamath V. Acute painful peripheral neuropathy due to metronidazole. Neurol India 2005;53:372-3

How to cite this URL:
Sarma G R, Kamath V. Acute painful peripheral neuropathy due to metronidazole. Neurol India [serial online] 2005 [cited 2019 Mar 20];53:372-3. Available from: http://www.neurologyindia.com/text.asp?2005/53/3/372/16955


Sir,

Metronidazole is a 5-nitroimidazole compound that has potent activity against anaerobic bacteria and several protozoa. Peripheral neuropathy is its rare side effect.[1] We report an unusually rapid development of peripheral neuropathy due to metronidazole. A 45-year-old lady received oral metronidazole for the treatment of vaginitis. After 3 days of treatment, after receiving 3.6 g of metronidazole, she developed severe burning pain in both the feet and aching pain in the muscles of the thighs and calves. On the seventh day she developed burning pain in the hands and fingers and severe aching pain in the muscles of forearms and arms. There were no history of diabetes mellitus, chronic alcohol intake, renal failure, occupational toxin exposure or chronic diarrhoea. She consumed wholesome non-vegetarian diet. There was no history of arthritis, skin rash, recurrent oral ulcers, uveitis, xerostomia or xeropthalmia.

Examination revealed a well-nourished middle-aged lady. There was no pallor, hyper-pigmentation, and evidence of nutritional deficiencies or hypopigmented skin lesions. She weighed 65 kg and her height was 154 cm. Her blood pressure was 120/ 70 mm Hg. She had no organomegaly. Detailed neurological examination was normal. Her hemogram, peripheral smear, fasting blood sugar, serum creatinine and serum vitamin B12 level were normal. Antinuclear antibodies were negative.

Electrophysiological studies done on the 10th day of illness revealed prolonged distal motor latency (6.5 ms for a distance of 90mm) of posterior tibial nerve, prolonged distal motor latency (5.3 ms for a distance of 90mm) and mildly reduced compound muscle action potential amplitude (3.1mV) of the peroneal nerve and decreased sensory nerve action potential amplitude (2.0 mV) of the posterior tibial nerve. Nerve conduction studies of median, ulnar and sural nerves were normal. Metronidazole was discontinued and symptomatic therapy (Carbamazepine and Gabapentin) was given. She found significant relief of symptoms. After 3 months, she continued to take carbamazepine and gabapentin for symptomatic relief. A repeat nerve conduction study at 3 months did not show any improvement in the abnormalities. Applying the Naranjo's algorithm,[2] our patient's neuropathy could be considered a "probable (score +5)" adverse effect of metronidazole.

The cumulative neurotoxic dose of metronidazole in the literature varied from 13.2 grams[3] to 228 grams.[4] The duration of therapy after which neuropathic symptoms developed varied from 11 days[3] to 6 months.[4] The 3 days of latency and 3.6 g of cumulative dose observed in our patient are the smallest reported so far. It is noteworthy that, in the case reports from India,[3],[5], the cumulative dose of metronidazole was low (13.2-18 grams) and the latency to symptom onset very short (11 days to 18 days) when compared to patients from the West. This may reflect a genetic susceptibility to the neurotoxic effects of metronidazole or a genetic variation in the metabolism of metronidazole in Indian patients.

To conclude, we report an unusually rapid development of peripheral neuropathy after starting metronidazole. Its early recognition and rapid withdrawal of the drug are important, as the neuropathy can be disabling and persistent.



 
 ╗ References Top

1.Rustscheff S, Hulten S. An unexpected and severe neurological disorder with permanent disability aquired during short course treatment with metronidazole. Scand J Infect Dis 2003;53:279-80.   Back to cited text no. 1    
2. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.   Back to cited text no. 2    
3. Pais P, Balasubramaniam KR Metronidazole-peripheral neuropathy. (Letter to Editor). JAPI 1982;30:918-9.   Back to cited text no. 3    
4. Bradley WG, Karlson IJ, Rassol CG. Metronidazole neuropathy. Br Med J 1977;2:610-11.   Back to cited text no. 4    
5. Kapoor K, Chandra M, Nag D, Paliwal JK, Gupta RC, Saxena RC. Evaluation of metronidazole toxicity: a prospective study. Int J Clin Pharmacol Res 1999;19:3:83-8.  Back to cited text no. 5    



This article has been cited by
1 Contracciones involuntarias, rigidez cervical grave y cervicalgia tras la toma de metronidazol
J. Morera-Montes,M. Stuhec
SEMERGEN - Medicina de Familia. 2017; 43(3): 249
[Pubmed] | [DOI]
2 Clinical relevance of metronidazole and peripheral neuropathy: a systematic review of the literature
Tiffany A. Goolsby,Bernadette Jakeman,Robert P. Gaynes
International Journal of Antimicrobial Agents. 2017;
[Pubmed] | [DOI]
3 Neurologic Complications of Metronidazole
Justyna R. Sarna,Sarah Furtado,A. Keith W. Brownell
The Canadian Journal of Neurological Sciences. 2013; 40(06): 768
[Pubmed] | [DOI]
4 A Rare Adverse Effect of Metronidazole
Ihsan Kafadar,Fatma Moustafa,Koray Yalšn,BetŘl Aydn Klš
Pediatric Emergency Care. 2013; 29(6): 751
[Pubmed] | [DOI]
5 Painful neuropathy due to skin denervation after metronidazole-induced neurotoxicity
Tan, C.-H., Chen, Y.-F., Chen, C.-C., Chao, C.-., Liou, H.-H., Hsieh, S.-T.
Journal of Neurology, Neurosurgery and Psychiatry. 2011; 82(4): 462-465
[Pubmed]
6 Clinical, neuroimaging and pathological features of 5-nitroimidazole- induced encephalo-neuropathy in two patients: Insights into possible pathogenesis
Chacko, J. and Pramod, K. and Sinha, S. and Saini, J. and Mahadevan, A. and Bharath, R.D. and Bindu, P.S. and Yasha, T.C. and Taly, A.B.
Neurology India. 2011; 59(5): 743-747
[Pubmed]
7 Neurotoxic effects associated with antibiotic use: Management considerations
Grill, M.F. and Maganti, R.K.
British Journal of Clinical Pharmacology. 2011; 72(3): 381-393
[Pubmed]
8 Neurotoxic effects associated with antibiotic use: management considerations
Marie F. Grill,Rama K. Maganti
British Journal of Clinical Pharmacology. 2011; 72(3): 381
[Pubmed] | [DOI]
9 Permanent polyneuropathy dur to metronidazole | [PolineuropatÝa permanente por metronidazol]
Ma Teresa, M.L., Nuria, B.R., ┴ngel, P.S., Francisco, M.G.
Atencion Farmaceutica. 2009; 11(1): 1-2
[Pubmed]
10 When an antibiotic becomes toxic [Quand lŠantibiotique devient toxique]
Batjom, E. and Franck, L. and Dubost, C. and Rouquette-Vincenti, I.
Annales Francaises dŠAnesthesie et de Reanimation. 2009; 28(1): 105-106
[Pubmed]
11 Permanent polyneuropathy dur to metronidazole [Polineuropat├şa permanente por metronidazol]
Ma Teresa, M.L. and Nuria, B.R. and Ángel, P.S. and Francisco, M.G.
Atencion Farmaceutica. 2009; 11(1): 57-59
[Pubmed]
12 When an antibiotic becomes toxic | [Quand lŠantibiotique devient toxique]
Batjom, E., Franck, L., Dubost, C., Rouquette-Vincenti, I.
Annales Francaises dŠAnesthesie et de Reanimation. 2009; 28(1): 1-2
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow